High Wind, Alfalfa
- When
- December 15, 10:10 AM CST
- Where
- Alfalfa forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
A powerful storm system tracked across the southern and central Plains on the 15th, bringing extreme wind speeds and multiple wildfires to the area.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A powerful storm system tracked across the southern and central Plains on the 15th, bringing extreme wind speeds and multiple wildfires to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 15, 5:55 AM CST, 4 hours 15 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
555 AM CST Wed Dec 15 2021
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 359 AM CST Wed Dec 15 2021
...Very strong winds expected today across northwestern
Oklahoma...
Unseasonably warm and moist conditions are currently present
across the entire area this morning thanks to a stout southerly
LLJ ahead of a compact shortwave trough now seen in water vapor
imagery just about to enter the four corners region. An attendant
surface low will continue to deepen over eastern CO this morning
and then eject over NE this afternoon. Stratus will likely become
more expansive across central and southern OK throughout the early
morning as moisture continues to deepen. However, believe the
NAM12 is probably a bit overdone with saturation in lowest 0.5-1
km (suggesting sfc temps near 60 F for OKC right now instead of
mid 60s) and this may be reflected better by HRRR forecast
soundings. Therefore, think stratus should mix out fairly quickly
later this morning similar to yesterday but perhaps an hour or two
later. Wind speeds should quickly increase via momentum transfer
late this morning. The strongest winds are still expected over
extreme northwestern OK where deep mixing will occur juxtaposed
with very tight mid level height gradient/jet max, as subsidence
overspreads this region by early afternoon and cloud cover rapidly
diminishes. The high wind watch has been upgraded to a warning
and extended in area to include Major and Alfalfa Counties. A Red
Flag Warning now replaces the Fire Weather Watch, and a Wind
Advisory exists for most everywhere else.
Wind speeds should decrease rapidly with decoupling early this
evening as the shortwave quickly lifts NE into the Upper Midwest,
and as a cold front moves into OK tonight. Showers and thunderstorms
will accompany the front mainly over eastern and southeastern OK
but could briefly sneak into central OK. Enough elevated
instability and sufficient deep layer shear could support some
stronger storms capable of marginally severe hail over the extreme
eastern counties but subsidence inversion CIN may substantially
inhibit this potential. PoPs may even need to be decreased for
tonight across our area.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 359 AM CST Wed Dec 15 2021
By early Thursday morning, upper 20s are expected across far NW
OK behind the front while low 60s persist in SE OK. Low shower and
thunderstorm chances may continue through Thursday morning along
the front across far SE OK but most of the area will certainly
remain dry. Despite the cold front, high temps will still remain
above average Thursday for the entire area under mostly clear
skies and persistent mid to upper southwest flow. An elongated mid
to upper positively titled longwave trough will extend from the
Northern Plains, into the Rockies, and over the far SW CONUS by
mid day Friday. A shortwave trough will then dig into the
Northern Plains throughout Friday, sending another cold front
southward. Unfortunately, it appears moisture return will not
have a great chance to make it much further than the I-44 corridor
before the front arrive. This will likely confine the highest PoPs
to far southern OK and north Texas Friday into early Sat AM.
A much colder and drier airmass will accompany this front through
Saturday, as highs dip into the upper 40s. Sunday morning may be
close to the coldest of the year as a ~1030 mb sfc high settles in
over the Midwest. Low 20s, if not upper teens, appear very likely
over most of OK. There's still a question in the extended with
regards to a mid to upper low moving out of the northern Baja and
across central TX by early next week. PoPs may need to be
introduced if more confidence increases regarding the timing,
track, and moisture associated with this feature. Overall, a
warming trend is expected into next week.
&&
.AVIATION...
(12Z TAFS)
Issued at 549 AM CST Wed Dec 15 2021
Several aviation concerns will impact this forecast period
including MVFR cigs this morning, strong winds throughout the day
(LLWS), and the potential for thunderstorms later tonight. The
latter is questionable for PNC, SWO, and OKC/OUN after 00Z. MVFR
cigs should dissipate after 17-19Z. Winds will increase by 15Z,
with gusts exceeding 50 kt over WWR. LLWS is expected until then.
&&
.FIRE WEATHER...
Issued at 359 AM CST Wed Dec 15 2021
A Southern Great Plains Wildfire Outbreak (SGPWO) remains
possible this afternoon. Far northwestern Oklahoma will likely
experience extreme fire weather conditions, with critical conditions
extending as far east as Alfalfa County across northern Oklahoma.
An advancing dryline should quickly move eastward into western and
northwestern Oklahoma early this afternoon, which will be
coincident with a low level thermal ridge. Deep, vertical mixing
to at least 750 mb will occur by this afternoon as cloud cover
rapidly diminishes, resulting in very gusty southwest winds at
the surface. Wind gusts in excess 65 mph will be possible over far
northwestern OK. Combined with volatile fuels (ERC percentile
values >90th percentile), any fires that start will have extreme
fire behavior and spread rapidly. We've upgraded all of the Fire
Weather Watch to a Red Flag Warning. Winds will become more
westerly by late this afternoon and should rapidly decrease near
sunset. They will continue to decrease through the evening and
become northwesterly by late tonight as a cold front moves in.
Recovery will remain fairly poor behind the front early Thursday
morning across the northern half of OK but thankfully northerly
winds should be less than 10 mph for most locations.
&&
.UPPER AIR...
Issued at 354 PM CST Mon Dec 13 2021
No upper air flights are planned.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 77 42 59 42 / 10 20 0 10
Hobart OK 80 38 60 39 / 10 0 0 0
Wichita Falls TX 81 49 66 49 / 0 0 0 10
Gage OK 76 29 55 33 / 0 0 0 0
Ponca City OK 78 37 57 34 / 10 20 0 10
Durant OK 77 61 71 56 / 10 50 30 50
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for OKZ007-008-012>048-050>052.
Red Flag Warning from 9 AM this morning to 6 PM CST this evening
for OKZ004>006-009>011-014>016-021-022-033>036.
High Wind Warning from 9 AM this morning to 6 PM CST this
evening for OKZ004>006-009>011.
TX...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for TXZ085-086-089-090.
Red Flag Warning from 9 AM this morning to 6 PM CST this evening
for TXZ083.
&&
SHORT TERM...03
LONG TERM....03
AVIATION...03Hazardous Weather Outlook National Weather Service Norman OK 357 AM CST Wed Dec 15 2021 OKZ004>048-050>052-TXZ083>090-161000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 357 AM CST Wed Dec 15 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Fire Weather... Critical to Extreme fire weather conditions are expected across most of western Oklahoma this afternoon. Any wildfires that start will be very difficult to contain and extinguish. Outdoor burning or other activities that could lead to the start of fires should be avoided. .Strong Wind... Southwest winds of 25 to 40 mph with gusts near 50 to 65 mph will be possible late this morning through this afternoon. The strongest winds will be confined to northwestern Oklahoma. .Thunderstorms... Thunderstorms will be possible early this evening through late tonight across east central and southeastern Oklahoma. A few strong to severe thunderstorms may be possible, with a threat of hail up to the size of quarters and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday... .Thunderstorms... Thunderstorm coverage is expected to increase early Friday morning over southeastern Oklahoma, and then into southern Oklahoma and north Texas by Friday afternoon. The chance of thunderstorms will continue through early Saturday morning across southeastern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
10 high wind, 1 wildfire. Local standard time, as filed.
This fire burned roughly 640 acres, no major damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999885, 999689, 999910, 999911, 999913, 999892, 999915, 999890, 999909, 999918, 999917.